Overdosing on Opioids: How to Avoid or Reverse It
Opioid use disorder affects an estimated 2.3 million Americans, with 1.7 million suffering from prescription painkillers like oxycodone and morphine and 652,000 from illegal opioids like heroin.
Opioid use disorder affects an estimated 2.3 million Americans, with 1.7 million suffering from prescription painkillers like oxycodone and morphine and 652,000 from illegal opioids like heroin. In 2019, opioid-related overdose deaths killed approximately 50,000 people, a six-fold increase since 1999. Because stronger synthetic opioids like fentanyl have become more widely available, the risk of a lethal overdose has increased. Fentanyl is a prescription opioid that is also produced and distributed illegally. Fortunately, there are techniques available to help avoid opioid overdoses or respond to them if they occur.
Opioids bind to specific receptors in the brain, spinal cord, and gastrointestinal system to produce their effects. They do so by reducing the body's perception of pain. Opioids can also induce mood swings, respiratory problems, and constipation. After using opioids, a person may experience a variety of effects, ranging from pleasure to nausea and vomiting, severe allergic responses (anaphylaxis), respiratory suppression, and overdose. Anyone who takes opioids for lengthy periods of time to treat chronic pain is at danger of overdosing. This is also true for people who use heroin or abuse pharmaceutical painkillers.
Overdosing on opioids can happen for a variety of reasons, including when someone:
Misuses a prescribed opioid on purpose.
Takes an opioid as prescribed, but the amount was overestimated by the doctor, the dispensing pharmacist made an error, or the patient misread the directions for use.
Takes opioids with other drugs that cause respiratory depression, such as benzodiazepines, other sedative-hypnotic agents, or alcohol.
Uses illicit opiates like heroin or opioids tainted with even more dangerous opioids like fentanyl on purpose.
The physiology is the same whether the overdose is purposeful (suicide) or accidental. While it is "easier" to overdose on an illegal opioid, the dangers of overdosing on prescription opioids are still quite real.
Opioids connect to opioid receptors and activate the "reward centers," causing euphoria, but they also activate the respiratory center, causing respiratory depression. Excessive sedation or a lack of reaction to speech or touch, slowing respiration, and general somnolence are all signs of an overdose.
Breathing rate of less than 8 per minute, shallow breathing, or no breathing
When sleeping, you may experience gasping for air, gurgling, or deep snoring.
Not saying anything
Blue/gray nails and lips; pale or bluish skin
No pulse or a slow heartbeat
Blood pressure that is too low
Pupils should be identified.
Not arousable; no response to sternal rub – a treatment that involves vigorously rubbing the victim's chest. (They have not overdosed if you arouse them or wake them up in any way.)
Overdosing on Opioids: What to Do
■ Make a 911 call.
■ Start rescue breathing if someone isn't breathing (1 breath every 5 seconds).
■ Nasal naloxone should be given (if no response, repeat every 3 to 5 minutes).
■ Stay with the individual until assistance arrives.